Alert archive / Idaho / Flash Flood Warnings in 2009

Flash Flood Warning 1, NWS Pocatello, ID

June 1, 2009Blaine County, Idaho

NWS Pocatello, ID issued this flash flood warning at Jun 1, 2009, 2:28 PM MDT for Blaine County, Idaho. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 1, 2009, 2:28 PM MDT (20:28 UTC)
Expired
Jun 1, 2009, 8:30 PM MDT
In force
6 hr
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Flood severity
None

County Blaine County, ID

The radar

The Boise radar (KCBX), 142 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 5:45 PM MDTFLASH FLOODKetchum, IDMULTIPLE MUDSLIDES REPORTED TODAY WITHIN CASTLE ROCK BURN AREA OF 2007.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 197 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 8.5 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2009-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2009-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1687 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KPIH 012028
FFWPIH
IDC013-020230-
/O.NEW.KPIH.FF.W.0001.090601T2028Z-090602T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE POCATELLO
228 PM MDT MON JUN 1 2009

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN BLAINE COUNTY IN CENTRAL IDAHO...

* UNTIL 830 PM MDT

* AT 223 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS THAT COULD BE AFFECTED INCLUDE...
  THE WARM SPRINGS AREA NEAR KETCHUM...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AT 225 PM...LOCAL EMERGENCY MANAGEMENT REPORTED LANDSLIDES IN THE 
CASTLE ROCK BURN AREA NEAR KETCHUM. SCATTERED THUNDERSTORMS 
PRODUCING LOCALLY HEAVY RAINFALL WILL OCCUR IN THIS AREA THROUGH 830 
PM. ADDITIONAL SLIDES ARE LIKELY. RESIDENTS NEAR THIS AREA SHOULD 
MONITOR CONDITIONS CLOSELY. 

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
POCATELLO.

&&

LAT...LON 4371 11460 4379 11439 4359 11436 4356 11453

$$

VALLE
1 follow-up statement
000 
WGUS75 KPIH 020227
FFSPIH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
827 PM MDT MON JUN 1 2009

IDC013-020236-
/O.EXP.KPIH.FF.W.0001.000000T0000Z-090602T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BLAINE ID-
827 PM MDT MON JUN 1 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT 830 PM MDT FOR NORTHWESTERN
BLAINE COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THAT THE THREAT OF 
HEAVY PRECIPITATION HAS ENDED ACROSS THE CASTLE ROCK BURN AREA NEAR 
KETCHUM. THEREFORE THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE 
AT 830 PM MDT. LIGHT SHOWERS REMAIN IN THE VICINITY AND THE GROUND 
IS ALREADY SATURATED SO THERE IS A POSSIBILITY THAT SOME ADDITIONAL 
MINOR FLOODING MAY OCCUR. RESIDENTS ARE URGED TO CONTINUE TO MONITOR 
THE SITUATION CLOSELY.

LAT...LON 4371 11460 4379 11439 4359 11436 4356 11453

$$

DMH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at Jun 1, 2:03 PM MDT, 25 minutes earlier.

Area forecast discussion, Jun 1, 2:03 PM MDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
203 PM MDT MON JUN 1 2009

.SHORT TERM...TONIGHT THROUGH THURSDAY.

A STRONG SLOW MOVING LOW PRESSURE SYSTEM OFF OF THE COAST OF
CALIFORNIA CONTINUES TO SUPPLY SOUTHEAST IDAHO WITH PLENTY OF
MOISTURE. THIS MOISTURE IS INTERACTING WITH AFTERNOON HEATING TO
PRODUCE SCATTERED THUNDERSTORMS ACROSS THE REGION. IN
ADDITION...MINOR PIECES OF ENERGY ARE BEING EJECTED FROM THE LOW.
ONE SUCH PIECE IS EXPECTED TO MOVE INTO THE AREA TONIGHT. THIS
ENERGY MAY KEEP CONVECTION GOING OVER PORTIONS OF THE REGION
THROUGH THE NIGHT. THIS TREND IS EXPECTED TO CONTINUE THROUGH THE
SHORT TERM PERIODS. THESE THUNDERSTORMS DUE CONTAIN A HEALTHY
AMOUNT OF RAINFALL. IF THEY LINER OVER AN AREA FOR ANY AMOUNT OF
TIME...FLASH FLOODING COULD BE A POSSIBILITY. GUSTY WINDS MAY BE
POSSIBLE IN SOME OF THE STRONGER THUNDERSTORM CELLS AS WELL.

.LONG TERM...THURSDAY THROUGH MONDAY.  ECMWF/GFS CONTINUE TO
INDICATE LARGE CUT OFF LOW PRESSURE SYSTEM OFF THE CALIF COAST WILL
MOVE INLAND ON FRI AS BLOCKING PATTERN BREAKS DOWN.  THIS SYSTEM
TRANSITIONS TO AN OPEN TROUGH AND MOVES THROUGH THE INTERMOUNTAIN
REGION SAT AS YET ANOTHER SHORTWAVE IN THE NORTHERN BRANCH DIVES
SOUTHWARD ON SUNDAY.  MOISTURE WILL CONTINUE TO PUMP INTO AREA FROM
THE SOUTH AND SMALL DISTURBANCES WILL MOVE THRU LONG WAVE PATTERN
PRODUCING SHOWERS AND THUNDERSTORMS THROUGH THE WEEKEND. DSH

&&

.AVIATION...SCATTERED SHOWERS AND THUNDERSTORMS TO CONTINUE FOR NEXT
SEVERAL DAYS.  CIGS/VIS EXPECTED TO REMAIN PREDOMINANTLY VFR HOWEVER
SOME SHOWERS WILL PRODUCE HEAVY RAIN AND PERIODS OF MFVR CIGS AND
IFR VIS.  SURFACE WINDS WILL REMAIN LIGHT WITH WINDS OF 15 TO 25 MPH
NEAR SHOWERS AND THUNDERSTORMS POSSIBLE. DSH

&&

.FIRE WEATHER...MONSOON MOISTURE WILL CONTINUE TO FLOW INTO THE
NORTHERN ROCKIES BENEATH AN UPPER LEVEL RIDGE WITH SCATTERED SHOWERS
AND THUNDERSTORMS DURING THE AFTERNOON AND EVENING. MONSOON MOISTURE
AT ALL LEVELS WILL RESULT IN WET THUNDERSTORMS...ALONG WITH HIGHER
THAN NORMAL HUMIDITY LEVELS. THESE CONDITIONS ARE EXPECTED THROUGH
THE END OF THE WEEK.  DSH

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 1, 4:00 AM MDT, 10 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
400 AM MDT MON JUN 1 2009

IDZ017>025-031-032-021300-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
400 AM MDT MON JUN 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND ISOLATED TO SCATTERED THUNDERSTORMS THIS
AFTERNOON WILL DEVELOP LOCALIZED VERY HEAVY RAINFALL.  THERE IS A
POTENTIAL FOR MINOR FLOODING IN URBAN AREAS AND A REMOTE CHANCE OF
FLASH FLOODING...ESPECIALLY IN STEEP TERRAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH NEXT MONDAY

DAILY AFTERNOON AND EVENING SHOWER AND THUNDERSTORM ACTIVITY WILL
CONTINUE THROUGH AT LEAST SATURDAY AFTERNOON.  THE THUNDERSTORM
THREAT DECREASES AFTER THAT POINT.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 8:23 PM MDTSevere Thunderstorm WarningPIHFremont37 min
Jun 1, 2:37 PM MDTSpecial Weather StatementPIHPower23 min
Jun 1, 4:53 PM MDTSpecial Weather StatementPIHPower37 min

Nearby

Flash Flood Warnings in Idaho, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.